Alert archive / Mississippi / Flash Flood Warnings in 2018
Flash Flood Warning 10, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Jul 16, 2018, 2:19 PM CDT for Harrison County, Jackson County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2018, 2:19 PM CDT (19:19 UTC)
- Expired
- Jul 16, 2018, 5:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Harrison County, MS, Jackson County, MS
The radar
The Mobile radar (KMOB), 55 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 3:15 PM CDT | FLASH FLOOD | 4 N Gulfport, MS | SIGNIFICANT STREET FLOODING IN THE ORANGE GROVE AREA AT THREE RIVERS ROAD AND DEDEAUX ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 7.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1509 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
565
WGUS54 KLIX 161919
FFWLIX
MSC047-059-162215-
/O.NEW.KLIX.FF.W.0010.180716T1919Z-180716T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
219 PM CDT MON JUL 16 2018
The National Weather Service in New Orleans has issued a
* Flash Flood Warning for...
Harrison County in southeastern Mississippi...
Jackson County in southern Mississippi...
* Until 515 PM CDT.
* At 218 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen, especially across eastern Jackson County.
Additional very heavy rain is expected over the next hour. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Gulfport, Biloxi, Ocean Springs, Long Beach, Moss Point, St.
Martin, Escatawpa, Gautier, D'iberville, Wade, Latimer, Big Point,
Lyman, Saucier, Helena, Gulf Hills, Hurley, Vancleave, Gulf Park
Estates and Hickory Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3036 8845 3033 8845 3032 8850 3037 8861
3036 8861 3034 8873 3038 8879 3038 8878
3043 8884 3043 8893 3042 8901 3040 8886
3032 8927 3068 8924 3067 8889 3072 8888
3074 8841 3035 8840
$$1 follow-up statement
546
WGUS74 KLIX 162212
FFSLIX
Flash Flood Statement
National Weather Service New Orleans LA
512 PM CDT MON JUL 16 2018
MSC047-059-162221-
/O.EXP.KLIX.FF.W.0010.000000T0000Z-180716T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison MS-Jackson MS-
512 PM CDT MON JUL 16 2018
...THE FLASH FLOOD WARNING FOR HARRISON AND JACKSON COUNTIES WILL
EXPIRE AT 515 PM CDT...
The heavy rain has moved southward into Mississippi Sound.
Additional flash flooding is not expected. Please continue to heed
any remaining road closures.
LAT...LON 3036 8845 3033 8845 3032 8850 3037 8861
3036 8861 3034 8873 3038 8879 3038 8878
3043 8884 3043 8893 3042 8901 3040 8886
3032 8927 3068 8924 3067 8889 3072 8888
3074 8841 3035 8840
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 12:44 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 16, 12:44 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service New Orleans LA 1244 PM CDT Mon Jul 16 2018 .AVIATION... Generally VFR across the terminals at forecast issuance time. The one exception is KBTR, which has been carrying 5SM HZ. Convective development has started, with more areal coverage than what we have seen the last several afternoons. Hasn't been much lightning yet, but anticipate that most cells will have at least some thunder. Will carry VCTS for most terminals until 00-01z. Convective development on Tuesday likely to be a bit earlier, and more widespread. Will carry PROB30 for morning activity for now, but that may need to be beefed up in later forecasts. Any storms today or Tuesday potentially could produce MVFR to IFR conditions briefly. 35 && .PREV DISCUSSION... /issued 814 AM CDT Mon Jul 16 2018/ SOUNDING DISCUSSION... This morning's balloon launch was successful, and there were no issues. Looking at the sounding, the vertical atmospheric profile is generally moist throughout the atmospheric column. There is a small temperature inversion at the surface, which will likely dissipate as the sun mixes the atmosphere throughout the day. There is a small amount of CIN in the mixed layer parcel (-29 J/kg). The CAPE is average for this time of year (1585 J/kg in the mixed layer), which will help to generate some afternoon thunderstorms. The vertical winds are variable throughout the atmospheric column, which will enhance the development of thunderstorms throughout the day. The winds at the surface are southerly, while the winds in the lower levels of the atmosphere are mostly westerly. At the middle levels of the atmosphere, the winds are somewhat northerly and westerly. At the upper level of the atmosphere and at the jet stream, the winds are easterly in direction, and the wind speeds are average for this time of year (30-35 knots). MSW && .PRELIMINARY POINT TEMPS/POPS... MCB 91 75 91 74 / 50 20 50 40 BTR 92 78 92 75 / 30 20 40 30 ASD 91 79 92 77 / 60 20 60 50 MSY 91 79 91 78 / 60 20 40 40 GPT 89 78 91 78 / 70 30 70 60 PQL 90 76 91 76 / 70 20 70 60 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. &&
Hazardous weather outlook, Jul 16, 10:23 AM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 1023 AM CDT Mon Jul 16 2018 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-170330- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 1023 AM CDT Mon Jul 16 2018 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible, primarily across inland areas this afternoon and early evening and across coastal areas overnight. No severe weather is expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered showers and thunderstorms are expected each day during the period, with the best chances on Wednesday and Thursday. A few storms could become strong and produce frequent lightning, gusty winds, and locally heavy rainfall. Heat index readings may approach 110 degrees on Friday, possibly on Saturday, as well. People sensitive to heat related illnesses should be prepared to take precautions during the heat of the day on Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 16, 12:52 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1252 PM CDT MON JUL 16 2018
LAZ069-161815-
Lower Plaquemines-
1252 PM CDT MON JUL 16 2018
...A STRONG THUNDERSTORM WILL AFFECT LOWER PLAQUEMINES PARISH...
At 1251 PM CDT, a strong thunderstorm was located over Empire, or 9
miles southeast of Port Sulphur, moving southeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Port Sulphur, Buras, Empire, Buras-triumph, Boothville-venice and
Boothville Asos.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2923 8951 2923 8952 2924 8951 2929 8967
2933 8964 2930 8973 2935 8977 2938 8972
2935 8979 2940 8981 2949 8964 2940 8952
2940 8954 2941 8957 2940 8957 2938 8938
2938 8939 2934 8938 2922 8951
TIME...MOT...LOC 1751Z 304DEG 11KT 2938 8964The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 1:55 PM CDT | Areal Flood Advisory | LIX | Harrison, Jackson | 3 hr |
| Jul 16, 3:02 PM CDT | Special Weather Statement | LIX | Hancock, Harrison | 28 min |
| Jul 16, 4:38 PM CDT | Areal Flood Advisory | LIX | Pearl River | 3 hr |
| Jul 16, 4:40 PM CDT | Areal Flood Advisory | LIX | Hancock, Harrison | 3 hr |
| Jul 16, 5:18 PM CDT | Special Weather Statement | LIX | Pearl River | 27 min |
Nearby
Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.